Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 180, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2011, 7:24 PM CDT for Pipestone County, Minnesota; Moody County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2011, 7:24 PM CDT (00:24 UTC)
- Expired
- Jul 25, 2011, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Pipestone County, MN, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 47 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
516 WUUS53 KFSD 260024 SVRFSD MNC117-SDC101-260100- /O.NEW.KFSD.SV.W.0180.110726T0024Z-110726T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 724 PM CDT MON JUL 25 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA... SOUTHEASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 800 PM CDT * AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FLANDREAU...OR 12 MILES WEST OF PIPESTONE...AND MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JASPER AROUND 800 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4406 9640 4385 9639 4385 9666 4407 9666 TIME...MOT...LOC 0024Z 347DEG 13KT 4402 9655 WIND...HAIL <58MPH 1.00IN $$ CJ
1 follow-up statement
993 WWUS53 KFSD 260039 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 739 PM CDT MON JUL 25 2011 MNC117-SDC101-260100- /O.CON.KFSD.SV.W.0180.000000T0000Z-110726T0100Z/ PIPESTONE MN-MOODY SD- 739 PM CDT MON JUL 25 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MOODY AND SOUTHWESTERN PIPESTONE COUNTIES UNTIL 800 PM CDT... AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF EGAN...OR 11 MILES WEST OF PIPESTONE...MOVING SOUTH AT 20 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN MOODY AND SOUTHWESTERN PIPESTONE COUNTIES. LOCALLY HEAVY RAINS OF 1 TO 2 INCHES WILL ALSO OCCUR WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4402 9666 4404 9640 4385 9639 4385 9666 TIME...MOT...LOC 0039Z 345DEG 16KT 4394 9652 WIND...HAIL <58MPH 1.00IN $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 25, 3:20 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON JUL 25 2011 .DISCUSSION... VERY SUBTLE WARM FRONT LIFTING NORTH ACROSS THE AREA AND IS NOW POISED ALONG OR JUST TO THE NORTH OF HIGHWAY 14. BOTH THE HRRR AND RUC ADVERTISE A WEAK SHORT WAVE MOVING FROM NORTHEAST SOUTH DAKOTA THIS AFTERNOON INTO SOUTHWEST MINNESOTA. CERTAINLY CAN NOT MAKE OUT ANYTHING ON WATER VAPOR. BUT CU FIELD NEAR KATY APPEARS AGITATED. IF THIS FEATURE IS REAL...COULD SEE STORMS DEVELOP IN THE VICINITY OF THE WARM FRONT ACROSS SOUTHWEST MINNESOTA AND EASTER CENTRAL SOUTH DAKOTA. SHEAR PROFILES ARE FAIRLY ANEMIC...BUT INSTABILITY IS GREAT ENOUGH TO GET AN ISOLATED SEVERE HAIL OR WIND GUST. MODELS ALSO SHOWING COMPLEX OF STORMS DEVELOPING ACROSS WESTERN PORTIONS OF THE STATE LATE THIS AFTERNOON AND SPREADING EAST THROUGH THE EVENING HOURS. THINK ANY STORMS THAT MAKE IT INTO THE FORECAST AREA THIS EVENING WILL STRUGGLE TO MOVE EAST OF THE JAMES RIVER WITH LACK OF FORCING. LOW TEMPERATURES TONIGHT SHOULD BE RELATIVELY MILD IN THE UPPER 60S AND 70S. LEFTOVER THUNDERSTORM THREAT SHOULD RECEDE FROM WEST TO EAST OVER THE NORTHERN HALF OF THE FORECAST AREA TUESDAY MORNING. WITH HEATING OF MID LEVELS DO NOT EXPECT REDEVELOPMENT UNTIL TUESDAY EVENING OR EVEN LATER TUESDAY NIGHT AS LOW LEVEL JET BEGINS TO AFFECT AREA... THOUGH WILL KEEP A LITTLE CHANCE OF LATE AFTERNOON REDEVELOPMENT FAR NORTHEAST. TUESDAY NIGHT DEVELOPMENT COULD BE QUITE SIGNIFICANT THROUGH FEEL THE THREAT WILL STILL BE CONCENTRATED IN THE NORTH. SEVERE THREAT SEEMS REASONABLE AS DEPICTED BY SPC WITH OUR AREA ON THE SOUTHERN FRINGE OF THE HIGHEST THREAT AREA. MEANWHILE...HOT HUMID AIR ALREADY DOING A DECENT JOB OF COMING BACK IN. LOOKS LIKE A BORDERLINE HEAT ADVISORY QUESTION FOR TUESDAY...AND AFTER COORDINATION HAVE ELECTED TO HOLD OFF FOR NOW. MID 80S NORTHEAST TO UPPER 90S SOUTHWEST ACTUAL HIGH TEMPERATURES LOOK GOOD. WEAK UPPER TOUGH PASSING AREA BY WEDNESDAY NIGHT AND WEAK INFLUX OF SLIGHTLY COOLER AIR LOOKING A LITTLE WEAKER THAN IT HAS BEEN NEVERTHELESS A COOLING TO HIGHS IN THE 80S STILL LOOKS REASONABLE FOR THURSDAY AND FRIDAY. THE QUESTION IS WILL IT GET MUCH LESS HUMID AND FOR NOW IT LOOKS LIKE NOT VERY MUCH. THUNDERSTORM THREAT SHOULD CONTINUE THURSDAY AS TAIL OF SHORT WAVE DRIFTS BY...THEN MINIMAL NOCTURNAL CHANCES FOR A DAY OR TWO WITH WEAK RIDGING BEHIND THIS SYSTEM. A LITTLE BETTER CHANCE FOR SATURDAY NIGHT INTO SUNDAY WITH WARMING...THEN NO MENTION ON MONDAY WITH HOT AIR AT ALL LEVELS. / WILLIAMS && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE AREA...HOWEVER STORMS MAY DEVELOP ALONG HIGHWAY 14 ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AFTER 22Z. MAY HAVE SOME STORM DEVELOP ACROSS WESTERN SOUTH DAKOTA AND WORK INT CENTRAL SOUTH DAKOTA AFTER 03Z. EXPECT THESE STORMS TO STRUGGLE TO MOVE MUCH EAST OF THE JAMES RIVER VALLEY....BUT COULD IMPACT KHON TERMINAL AFTER 05Z. CEILINGS AND VISIBILITIES MAY FALL INTO THE MVFR CATEGORY WITHIN CONVECTION. COULD SEE SOME PATCHY RIVER VALLEY FOG DEVELOP OVERNIGHT...THOUGH AM NOT EXPECTING VISIBILITIES TO FALL MUCH BELOW 3SM IN THE EARLY MORNING HOURS ON TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jul 25, 10:20 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT MON JUL 25 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1020 AM CDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. AN ISOLATED STORM MAY PRODUCE QUARTER SIZE HAIL AFTER SUNSET NORTH AND WEST OF A LINE FROM CHAMBERLAIN TO MITCHELL TO DE SMET. THUNDERSTORMS TO THE SOUTH AND EAST OF THIS AREA ARE NOT EXPECTED TO BE SEVERE. FLOODING... MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS THE JAMES AND LITTLE SIOUX RIVERS UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING ACROSS SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH OF INTERSTATE 90. A FEW OF THESE STORMS COULD BE SEVERE IN THE EVENING ALONG AND WEST OF THE JAMES RIVER. HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. THE THREAT FOR SEVERE STORMS WILL MOVE TOWARD INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AFTER SUNSET. HAIL UP TO QUARTER SIZE AND WIND GUSTS OVER 65 MPH WILL BE POSSIBLE. THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS THE REGION. A FEW OF THESE STORMS COULD BE SEVERE OVER NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AS WELL AS ADJACENT AREAS OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN PORTIONS OF SOUTHWEST SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, Jul 25, 6:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL AVOCA 41.48N 95.34W
07/25/2011 M1.00 INCH POTTAWATTAMIE IA TRAINED SPOTTER
&&
CJANSENLocal storm report, Jul 25, 6:05 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL AVOCA 43.95N 95.65W
07/25/2011 M1.00 INCH MURRAY MN TRAINED SPOTTER
&&
CJANSENLocal storm report, Jul 25, 6:31 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL AVOCA 43.95N 95.65W
07/25/2011 E1.00 INCH MURRAY MN TRAINED SPOTTER
IN ADDITION TO HAIL ESTIMATED AT 1 INCH IN DIAMETER, 1.00
INCH OF RAIN WAS MEASURED.
&&
TRMLocal storm report, Jul 25, 6:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 5 NNW BREWSTER 43.76N 95.51W
07/25/2011 E1.50 INCH NOBLES MN TRAINED SPOTTER
&&
TRMLocal storm report, Jul 25, 6:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 6 N WORTHINGTON 43.71N 95.60W
07/25/2011 E1.00 INCH NOBLES MN LAW ENFORCEMENT
&&
JMLocal storm report, Jul 25, 7:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 5 NW LYND 44.43N 95.97W
07/25/2011 E0.75 INCH LYON MN PUBLIC
0415 PM HAIL 4 NW LYND 44.42N 95.96W
07/25/2011 E0.88 INCH LYON MN PUBLIC
0423 PM HAIL 3 NW LYND 44.41N 95.94W
07/25/2011 E1.00 INCH LYON MN PUBLIC
0426 PM HAIL 8 SW MARSHALL 44.37N 95.90W
07/25/2011 M0.88 INCH LYON MN PUBLIC
0550 PM HAIL 3 E SLAYTON 43.99N 95.69W
07/25/2011 E0.50 INCH MURRAY MN TRAINED SPOTTER
40 MPH WINDS ALSO WITH THIS STORM.
0600 PM HAIL AVOCA 43.95N 95.65W
07/25/2011 M1.00 INCH MURRAY MN TRAINED SPOTTER
0627 PM HAIL AVOCA 43.95N 95.65W
07/25/2011 E1.00 INCH MURRAY MN TRAINED SPOTTER
IN ADDITION TO HAIL ESTIMATED AT 1 INCH IN DIAMETER, 1.00
INCH OF RAIN WAS MEASURED.
0648 PM HAIL 5 NNW BREWSTER 43.76N 95.51W
07/25/2011 E1.50 INCH NOBLES MN TRAINED SPOTTER
0653 PM HAIL 6 N WORTHINGTON 43.71N 95.60W
07/25/2011 E1.00 INCH NOBLES MN LAW ENFORCEMENT
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:53 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 37 min |
| Jul 25, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 37 min |
| Jul 25, 8:53 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 37 min |
| Jul 25, 9:04 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 41 min |
| Jul 25, 9:36 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 24 min |
| Jul 25, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 31 min |
| Jul 25, 10:54 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 36 min |
| Jul 26, 3:17 AM CDT | Flash Flood Warning | FSD | Beadle, Kingsbury | 4 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.